Kansas, 2012Flood and Heavy Rain in Kansas, April 10 to 11, 2012
April 10 to 11, 2012 · NWS DDC · 2 events in 1 county or zone
Thunderstorms produced very heavy rain in parts of Barber county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced very heavy rain in parts of Barber county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 10, 5:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Apr 10, 5:46 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
646 PM CDT TUE APR 10 2012
.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 326 PM CDT TUE APR 10 2012
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL MOVE INTO THE PLAINS
TONIGHT AND TOMORROW. COLD SUFACE HIGH PRESSURE WILL CONTINUE TO
MOVE INTO THE MISSOURI VALLEY, SQUEEZING THE MOIST UPSLOPE MORE
INTO FAR WESTERN KANSAS. ALSO ISENTROPIC LIFTING OVER THE SHALLOW
COLD AIRMASS WILL ALLOW FOR SOME SPRINKLES THIS EVENING. STRONG
WARM AIR ADVECTION FROM 700 MB TO 900 MB AND ELEVATED CAPE TONIGHT
WILL ALLOW FOR SOME SHOWERS AND ISOLATED ELEVATED THUNDERSTORMS TO
FORM. WILL MAINTAIN 20 TO 40 POPS ACROSS THE FA TONIGHT. NOT
EXPECTING ANY SEVERE WEATHER TONIGHT WITH VERY LIMITED INSTABILITY.
ALSO HAVE ADDED AREAS OF FOG IN THE FAR WEST AFTER MIDNIGHT.
OVERNIGHT LOWS WILL BE IN THE UPPER 40S TO LOWER 50S WITH CLOUDY
SKIES.
FOR WEDNESDAY AS A RIDGE OF HIGH PRESSURE MOVES INTO EASTERN KANSAS
AN UPPER LEVEL SHORTWAVE TROUGH WILL BE MOVING INTO THE ROCKIES IN
THE AFTERNOON. THIS WILL CAUSE LOWERING PRESSURE IN THE LEE OF THE
ROCKIES AND WINDS WILL INCREASE TO 15 TO 25 MPH FROM THE SOUTHEAST.
WITH CONTINUED ISENTROPIC LIFT AND WARM AIR ADVECTION WILL CONTINUE
TO HAVE A 30 TO 40 POP OVER THE FA WITH SHOWERS AND ISOLATED
THUNDERSTORMS. SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH OVERCAST
SKIES AND LITTLE IF ANY CAPE. HIGH TEMPERATURES WILL BE COOL AND
ONLY IN THE MID TO UPPER 50S. RAINFALL AMOUNTS INTO WEDNESDAY WILL
BE LIGHT WITH LESS THAN A TENTH OF AN INCH IN THE EAST TO AROUND A
QUARTER OF AN INCH IN THE WEST FA.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 343 PM CDT TUE APR 10 2012
N UPPER LEVEL RIDGE OVER THE PLAINS WILL START TO SHIFT EASTWARD AS
THE LONG TERM PERIOD BEGINS. THIS IS DUE TO AN UPPER LEVEL LONGWAVE
TROUGH MOVING INTO THE WESTERN UNITED STATES. A SERIES OF UPPER
LEVEL SHORTWAVES WILL MOVE DOWN AND AROUND THIS UPPER LEVEL TROUGH
WITH ONE MOVING THROUGH THE CENTRAL ROCKIES WEDNESDAY AND THE NEXT
MOVING THROUGH THE HIGH PLAINS ON THURSDAY.
AT THE SURFACE, A STATIONARY FRONT WILL BE FOUND ACROSS EASTERN
COLORADO DOWN INTO THE TEXAS PANHANDLE WEDNESDAY AFTERNOON AS THE
FIRST SHORTWAVE MOVES THROUGH THE CENTRAL ROCKIES. THIS WILL BE THE
FOCAL POINT WHERE THUNDERSTORMS SHOULD DEVELOP WEDNESDAY AFTERNOON.
THESE STORMS ARE ANTICIPATED TO MOVE INTO WESTERN KANSAS WEDNESDAY
NIGHT INTO THURSDAY MORNING AS THE STATIONARY FRONT MOVES NORTH AS A
WARM FRONT. THERE WILL ALSO BE AMPLE UPSLOPE FLOW AND WARM AIR
ADVECTION THAT SHOULD HELP MAINTAIN ANY THUNDERSTORM ACTIVITY
THROUGHOUT THE NIGHT. OTHERWISE MOSTLY CLOUDY SKIES WILL BE FOUND
ACROSS THE HIGH PLAINS WITH BREEZY SOUTHERLY WINDS. LOWS
THURSDAY MORNING ARE ANTICIPATED TO RANGE FROM THE UPPER 40S ACROSS
THE I-70 CORRIDOR TO LOWER 50S ACROSS THE KS/OK BORDER.
THE SECOND SHORTWAVE IS DEPICTED TO MOVE ACROSS THE HIGH PLAINS
PLAINS ON THURSDAY. A DRYLINE IS ANTICIPATED TO MOVE EASTWARD IN THE
MORNING DISSIPATING CLOUDS ACROSS THE KS/CO BORDER. THERE IS A LOT
OF UNCERTAINTY IN HOW MUCH AIRMASS RECOVERY WILL TAKE PLACE IN THE
WARM SECTOR AHEAD OF THE DRYLINE. CURRENT FEELING IS THAT THE COOL
AIR AND LOW LEVEL CLOUDS WILL BE TOUGH TO ERODE, WITH ONLY A NARROW
WEDGE OF SURFACE HEATING IMMEDIATELY AHEAD OF THE DRYLINE. ANY
STORMS THAT INITIATE ALONG THE DRYLINE MAY MOVE QUICKLY INTO A
CAPPED ENVIRONMENT AND MAY WEAKEN OR NOT SURVIVE. THE 12Z MODEL RUNS
SUGGEST THAT THE DRYLINE WILL SET UP AROUND DIGHTON TO LIBERAL IN
THE MORNING AND SHIFT SLIGHTLY EASTWARD, FROM WAKEENEY TO MEADE,
DURING THE AFTERNOON. THEY ALSO SUGGEST THAT THE BEST CHANCE OF
THUNDERSTORMS WILL BE EAST OF WAKEENEY TO MEADE. HIGHS ON THURSDAY
ARE ANTICIPATED TO BE IN THE LOWER TO MID 70S AHEAD OF THE DRYLINE
WITH UPPER 70S TO AROUND 80 DEGREES BEHIND THE DRYLINE.
THIS SECOND SHORTWAVE WILL ALSO HELP PUSH A COLD FRONT INTO THE HIGH
PLAINS THURSDAY NIGHT BUT THEN STALL OUT JUST EAST OF CENTRAL KANSAS
ON FRIDAY AND SATURDAY. STRONG SOUTHWEST MID TO HIGH LEVEL FLOW WILL
PERSIST AS THE WESTERN LONGWAVE TROUGH SLOWLY SHIFTS EASTWARD.
ISOLATED THUNDERSTORMS CANNOT BE COMPLETELY BE RULED OUT IN SOUTH
CENTRAL KANSAS FRIDAY AFTERNOON AND FRIDAY NIGHT AS THE MOIST AXIS
MAY STAY FAR ENOUGH WEST. A FEW OF THESE STORMS COULD BE SEVERE
GIVEN THE EXPECTED STRONG INSTABILITY AND SHEAR. BUT GIVEN THE
STRONG WEST-SOUTHWESTERLY MOMENTUM AT MID-LEVELS, THE STORMS MAY NOT
MATURE UNTIL REACHING INTO THE EASTERN HALF OF KANSAS. LOWS FRIDAY
MORNING AND SATURDAY MORNING WILL RANGE FROM THE MID 40S ACROSS THE
KS/CO BORDER WHERE THE AIR MASS WILL BE DRY TO AROUND 60 DEGREES
ACROSS SOUTH CENTRAL KANSAS WHERE THE MOIST AXIS WILL BE POSITIONED.
HIGHS FRIDAY AND SATURDAY ARE FORECASTED TO REACH INTO THE 70S.
AN UPPER LEVEL LOW IS ANTICIPATED TO MOVE THROUGH THE DESERT
SOUTHWEST ON SATURDAY AND INTO THE CENTRAL ROCKIES ON SUNDAY.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS SOUTH CENTRAL
KANSAS ON SATURDAY AS A FRONTAL BOUNDARY LOOKS TO REMAIN IN PLACE
THEN RAIN SHOWERS WILL BE POSSIBLE ACROSS NORTHERN AND CENTRAL
KANSAS ON SUNDAY AS A SURFACE LOW STRENGTHENS ACROSS THE HIGH
PLAINS. EXTENDED MODELS ARE THEN SUGGESTING THE UPPER LEVEL LOW TO
BE PUSHED INTO THE CENTRAL PLAINS MONDAY INTO TUESDAY. I AM NOT
CONFIDENT WITH THIS SOLUTION AS THE LAST COUPLE OF UPPER LEVEL LOWS
DID NOT PUSH OUT AS FAST AS MODELS PREDICT. I HAVE DECIDED TO KEEP
WITH THE ALLBLEND MODEL SOLUTION AT THIS TIME SINCE CONFIDENCE IS
LOW ON THE TRACK OF THIS UPPER LEVEL LOW. HIGHS SUNDAY THROUGH
TUESDAY ARE FORECASTED TO REACH INTO THE LOWER TO MID 60S WITH LOWS
DROPPING INTO THE UPPER 30S AND LOWER 40S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 644 PM CDT TUE APR 10 2012
SURFACE METAR OBSERVATIONS, VISIBLE SATELLITE IMAGERY AND MESOSCALE
OBJECTIVE ANALYSIS ALL POINT TOWARD A WEAKLY UNSTABLE BOUNDARY LAYER
WITH WIDESPREAD STRATUS CEILINGS AROUND 1-2KFT. THE MAIN FOCUS FOR
CONVECTION A THIS TIME IS FARTHER SOUTH ACROSS THE TEXAS PANHANDLE.
MID LEVEL LAPSE RATES HOWEVER ARE QUITE UNSTABLE, AND ELEVATED
STORMS SPREADING NORTHWARD THROUGH THE EVENING AND OVERNIGHT ARE
PLAUSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 49 56 51 77 / 40 40 60 30
GCK 49 56 51 78 / 40 40 50 20
EHA 51 58 52 78 / 50 40 50 10
LBL 52 59 53 81 / 40 40 60 10
HYS 47 56 47 71 / 20 20 50 40
P28 50 59 52 70 / 30 30 50 40
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...KRUSE
LONG TERM...HOVORKA 42
AVIATION...RUSSELL
Hazardous weather outlook, Apr 10, 3:02 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 PM CDT TUE APR 10 2012
KSZ030-031-043>046-061>066-074>081-084>090-112115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 PM CDT TUE APR 10 2012 /302 PM MDT TUE APR 10 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TONIGHT
LIGHT SHOWERS AND ISOLATED THUNDERSTORMS ARE FORECAST TO DEVELOP
LATE THIS EVENING AND OVERNIGHT. SEVERE WEATHER IN NOT EXPECTED
WITH LIMITED INSTABILITY...HOWEVER SMALL HAIL LESS THAN DIME SIZE
MAY BE POSSIBLE IF ANY THUNDERSTORMS DEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MORE LIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AND WEDNESDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.
ON THURSDAY AND THURSDAY NIGHT AN UPPER LEVEL DISTURBANCE WILL
MOVE INTO WESTERN KANSAS AND PUSH A DRYLINE AND COOL FRONT FROM
WEST TO EAST ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. SOME
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL FROM GOLFBALL
OR LARGER SIZE AND DAMAGING WINDS. THIS AREA IS MAINLY EAST OF A
LINE FROM LAKIN TO HUGOTON.
ON FRIDAY AND SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED
OVER SOUTH CENTRAL KANSAS AS THE DRYLINE IS POSITIONED OVER THIS
REGION. FINALLY...A SIGNIFICANT UPPER LEVEL LOW MAY IMPACT WESTERN
KANSAS LATE THIS UPCOMING WEEKEND INTO EARLY NEXT WEEK PROVIDING
MORE CHANCES FOR RAIN AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS WILL NOT BE NEEDED TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
06
Flood, Barber
- When
- April 10, 8:00 PM CST to April 11, 3:00 AM CST
- Where
- Barber County, Sun City to 0.21 mi E of Sun City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.380, -98.920
Water was flowing over rural roads. A five inch rain gauge overflowed.
Heavy Rain, Barber
- When
- April 10, 8:00 PM CST to April 11, 3:00 AM CST
- Where
- Barber County, Sun City
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -98.920
Rainfall of 3.65 was reported and approximately a third of the streets in Sun City were reported to be flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Minnesota, April 10 to 13, 2012$460,000 · 20 events
- Frost and Freeze in Iowa, April 10 to 11, 201221 events
- Frost and Freeze in Iowa, April 10, 201218 events
- Flood and Heavy Snow in California, April 10 to 14, 2012$16,000 · 72 kt wind · 8 events
- Hail in Louisiana, April 10, 2012$20,000 · 1.75 in hail · 1 event
- Frost and Freeze in Illinois, April 10 to 11, 201213 events
- Hail in Arkansas, April 10, 20121 in hail · 10 events
- Drought in Texas, April 10 to 16, 20129 events
- Frost and Freeze in Illinois, April 10, 20128 events
- Frost and Freeze in Wisconsin, April 10 to 12, 20125 events
- Hail in Arkansas, April 10, 20121.75 in hail · 5 events
- Drought in Delaware, April 10 to 30, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380157, 380158.